Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Feb 22, 2003, 1:53 PM EST for Hertford County, Northampton County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 1:53 PM EST (18:53 UTC)
- Expired
- Feb 22, 2003, 2:25 PM EST
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Hertford County, NC, Northampton County, NC
The radar
The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 9:45 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
649 WUUS51 KAKQ 221853 SVRAKQ NCC091-131-221925- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 153 PM EST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 225 PM EST * AT 153 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF SEVERN TO 3 MILES WEST OF BRYANTOWN...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL REACH... CREEKSVILLE AND BRYANTOWN AROUND 155 PM CONWAY AND PENDLETON AROUND 200 PM RICH SQUARE AND POTECASI AROUND 205 PM WOODLAND AND GEORGE AROUND 210 PM EAGLETOWN AROUND 215 PM MURFREESBORO AND BARRETTS CROSSROADS AROUND 220 PM AT 153 PM A TRAINED WEATHER SPOTTER REPORTED WIND DAMAGE IN MARGRETSVILLE. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. THIS IS A DANGEROUS LINE OF STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3657 7729 3622 7755 3618 7709 3656 7689 $$ CULLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 10:35 AM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Feb 22, 10:35 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1035 AM EST SAT FEB 22 2003 LOTS OF ISSUES IN THE SHORT TERM. FIRSTLY...ALREADY UPDATED GRIDS/TEXT PRODUCTS FOR EXPIRED DENSE FOG ADVISORY AND TO ADD TORNADO WATCH FOR INTERIOR NE NC COUNTIES. FOG CONTS TO BE DENSE LATE THIS MORNING BUT SHOULD BEGIN TO THIN BY MIDDAY AS WARM FRONT LIFTS N ALG COAST. ISOLATED SVR THREAT FOR THIS AFTN ACRS SE SECTIONS PER IMPRESSIVE VERTICAL WIND SHEAR BUT INSTABILITY WL BE LIMITED AS LOW LEVEL STABLE WEDGE FIRMLY ENTRENCHED. HWVR...NE NC/FAR SE VA SHUD SNEAK INTO WARM SECTOR THIS AFTN. MUCH OF AKQ FA DEVOID OF PCPN ATTM. SHWRS/ISOLD ELEVATED TSTMS ONLY CLIPPING FAR NW COUNTIES BUT MAIN AREA PCPN WILL MOVE ACRS FA THIS AFTN SO MAINTAINED HIGH POPS. TWEAKED AFTN HIGHS UP SLIGHTLY MOST AREAS THIS UPDATE. HYDRO: LTST RFC GUID HAS PUSHED BACK TIMING OF RIVER CRESTS. ONLY PALMYRA THREAT FOR FLOODING DURING NEXT 24 HRS. WL LIKELY ISSUE RIVER FLOOD WARNING SHORTLY. CWF: RAISED GALE WARNING FOR CSTL WTRS THIS UPDATE AS GALE FORCE WINDS EXPECTED WITHIN 24 HOUR WINDOW. PREV DISC BLO: ----------------------------------------------------------------- BASED ON MODEL PROGS...WAA RAINS SHOULD LIFT NORTH OF THE FA...WITH PROGRESSION OF LOW LEVEL WARM ADVECTION MAXIMUM AND 850 MB WARM FRONT. AREA OF MODERATE TO HEAVY RAIN ASSOC WITH WAVE ITSELF SHOULD REMAIN MAINLY W OF OUR FA...WITH HEAVIEST AMOUNTS OVER THE MOUNTAINS...AS SYSTEM TRACKS ALONG AND W OF THE APPALACHIANS. BASED ON THE ABOVE SCENARIO...EXPECT BASIN AVERAGES OVER THE FA OF MAINLY AROUND A HALF AN INCH...NOT ENOUGH TO CAUSE ANY FLOODING CONCERNS IN THE SHORT TERM. HIGHER QPF INDICATED OVER FAR NRN COUNTIES...PERHAPS CLOSE TO AN INCH...AND THIS INCLUDES DORCHESTER COUNTY. WITH THIS HIGHER QPF EXPECTATION...AND CONSIDERABLE SNOW PACK...WILL CONTINUE THE FLOOD WATCH THERE...THAT WAS ISSUED BY THE DAY SHIFT. OTHERWISE...ONLY FLOODING CONCERN WILL BE POSSIBILITY THAT RIVERS COULD CREST AT OR ABOVE FLOOD STAGE ON SUNDAY...WITH CONSIDERABLE RAIN AND MELTING EXPECTED TO OCCUR UP THE JAMES AND APPOMATOX BASINS. THESE RIVER CREST FORECASTS STILL IMPRECISE...SENSITIVE TO HOW MUCH RAIN ACTUALLY FALLS...AND ARE MORE THAN 24 HOURS OUT...SO TOO EARLY TO GO UP WITH ANY RIVER FLOOD WARNINGS. ALTHOUGH RAINFALL NOT EXPECTED TO CAUSE ANY SIGNIFICANT FLOODING ACROSS OUR FA...WILL STILL HAVE TO CONTEND WITH INCREASING WINDS AND SOME SEVERE POTENTIAL IN THE SOUTH. WIND PROFILES...FEATURING A 60 TO 70 KT 850 MB JET AND IMPRESSIVE LOW LEVEL SPEED SHEAR...CERTAINLY FAVOR DAMAGING WIND THREAT. HOWEVER...INSTABILITY VERY LIMITED...WITH ETA CAPES 200 TO 400 J/KG. ALSO...POSSIBLE THAT MODELS ARE TOO AGGRESSIVE AT BRINGING SFC WARM FRONT NORTH...WHICH WOULD LIMIT SFC BASED CONVECTION AND SEVERE POTENTIAL MAINLY TO THE SOUTH. AT THIS POINT...PLAN TO ISSUE A SEVERE WEATHER POTENTIAL OUTLOOK FOR THE FA...EMPHASIZING THE POTENTIAL FOR DAMAGING WINDS IN THE SOUTH...WITH EXPECTED LINEAR CONVECTION THIS AFTERNOON...AND POTENTIAL FOR IT TO BRING DOWN STRONG WINDS...WITH OR WITHOUT THUNDER. AS FAR AS GRADIENT WINDS ARE CONCERNED...FOR OUR FORECAST AREA SEE POTENTIAL FOR ADVISORY TYPE WINDS LATE TONIGHT...AND ESPECIALLY ON SUNDAY...BUT NOT THE HIGH WIND WARNING CONDITIONS...SUSTAINED AOA 40 MPH WITH WIND GUSTS AOA 58 MPH FOR MORE THAN AN HOUR...THAT WOULD NECESSITATE A WATCH. COULD SEE THESE TYPE OF WINDS WITH ANY CONVECTION...AND WILL COVER THIS IN THE SEVERE WEATHER OUTLOOK. MARINE...EXPECT GALES FOR COASTAL WATERS ON SUNDAY. SCA FOR THE BAY AND COASTAL WATERS BEGINNING THIS AFTERNOON. -------------------------------------------------------------------- .AKQ... MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE MDZ021. GALE WARNING...ATLC COASTAL WATERS. NC...GALE WARNING...ATLC COASTAL WATERS...SCA CURRITUCK SOUND. TORNADO WATCH UNTIL 400 PM FOR NCZ012>014...NCZ030. VA...GALE WARNING...ATLC COASTAL WATERS...SCA CHES BAY S OF SMITH PT. CULLEN
Hazardous weather outlook, Feb 22, 5:10 AM EST, 8 hours 43 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-211600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 510 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY...AS A STORM SYSTEM AND ASSOCIATED COLD FRONT MOVE ACROSS THE AREA. THESE THUNDERSTORMS WOULD HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS. PLEASE REFER TO THE SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE AT 445 AM. .DAYS TWO THROUGH SEVEN... STRONG GUSTY WINDS ARE POSSIBLE OVER THE LAND AND MARINE AREAS ON SUNDAY AS AN INTENSIFYING STORM MOVES OFF THE NEW ENGLAND COAST. GALE CONDITIONS ARE EXPECTED OVER THE COASTAL WATERS. AN ADVISORY MAY BE NEEDED OVER LAND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. 18 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Feb 22, 10:55 AM EST, 2 hours 58 minutes before
NCZ012>017-030>032-102-VAZ060-061-065>071-079>084-086>094-096>098- 222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1055 AM EST SAT FEB 22 2003 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING ACROSS SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA... THERE IS A POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS OR TORNADOES TO DEVELOP THIS AFTERNOON AND EVENING...ACROSS SOUTHEAST VIRGINIA... AND NORTHEAST NORTH CAROLINA. A TORNADO WATCH HAS ALREADY POSTED FOR INTERIOR SECTIONS OF NORTHEAST NORTH CAROLINA THROUGH 4 PM. THE MAIN THREAT WILL BE ISOLATED TORNADOES AND WIND GUSTS TO 60 MPH. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. A STRONG LOW PRESSURE SYSTEM...CENTERED OVER THE TENNESSEE VALLEY AT MIDDAY...WILL MOVE NORTHEAST ALONG THE APPALACHIAN MOUNTAIN CHAIN THIS AFTERNOON...AND INTO INTERIOR NEW ENGLAND BY SUNDAY. AN ASSOCIATED WARM FRONT WILL MOVE NORTH ACROSS THE CAROLINAS...AND INTO SOUTHERN VIRGINIA THIS AFTERNOON. THIS WILL ALLOW WARM...UNSTABLE AIR TO MOVE INTO SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA ...WHICH WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT. SOME THUNDERSTORMS COULD BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/AKQ. CULLEN
Special weather statement, Feb 22, 12:25 PM EST, 1 hour 28 minutes before
VAZ048-049-060>076-079>083-087-088-221915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1225 PM EST SAT FEB 22 2003 ...THUNDERSTORMS WITH HEAVY RAIN AFFECTING EAST CENTRAL VIRGINIA... A LARGE AREA OF RAIN WILL MOVE ACROSS EAST CENTRAL VIRGINIA DURING THE EARLY AFTERNOON HOURS. SOME OF THE RAIN MAY BE HEAVY AT TIMES ALONG AND WEST OF THE I-95 CORRIDOR...WITH RAINFALL RATES OF GREATER THAN ONE HALF INCH PER HOUR EXPECTED. EMBEDDED THUNDERSTORMS ARE ALSO LIKELY WITH OCCASIONAL CLOUD TO GROUND LIGHTNING. THIS HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS ARE URGED TO USE CAUTION ON THE ROADWAYS DUE TO THE HEAVY RAIN THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/AKQ. CULLEN
Special weather statement, Feb 22, 1:25 PM EST, 28 minutes before
NCZ012-VAZ079-080-087-221900- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE NC NATIONAL WEATHER SERVICE WAKEFIELD VA 125 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA AND INLAND NORTHEAST NORTH CAROLINA... AT 124 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANIELTOWN TO 9 MILES SOUTH OF VULTARE...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL REACH... LAWRENCEVILLE AND ALBERTA AROUND 125 PM VULTARE AROUND 130 PM ORDSBURG AND TRIPLET AROUND 135 PM BARLEY AND EDGERTON AROUND 140 PM GASTON AND GUM FORKS AROUND 145 PM RAWLINGS AROUND 150 PM WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 4 PM. CULLEN && LAT...LON 3694 7801 3625 7780 3672 7744 3705 7762
Special weather statement, Feb 22, 1:25 PM EST, 28 minutes before
NCZ012-VAZ079-080-087-221900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 125 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA... AT 124 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANIELTOWN TO 9 MILES SOUTH OF VULTARE...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL REACH... LAWRENCEVILLE AND ALBERTA AROUND 125 PM VULTARE AROUND 130 PM ORDSBURG AND TRIPLET AROUND 135 PM BARLEY AND EDGERTON AROUND 140 PM GASTON AND GUM FORKS AROUND 145 PM RAWLINGS AROUND 150 PM WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 4 PM. CULLEN && LAT...LON 3694 7801 3625 7780 3672 7744 3705 7762
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.